Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 528, NWS Springfield, MO

August 21, 2003Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 21, 2003, 7:54 PM CDT for Miller County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 7:54 PM CDT (00:54 UTC)
Expired
Aug 21, 2003, 9:00 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2399 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 220054
SVRSGF
MOC131-220200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 900 PM CDT.

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF VIENNA...OR 23 MILES NORTHWEST OF ROLLA...
  AND MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   IBERIA BY 820 PM CDT.

THE TOWN OF BRUMLEY IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3803 9218 3827 9220 3815 9262 3804 9251
          3802 9223

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:01 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 21, 7:01 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU AUG 21 2003

.DISCUSSION...
COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE
OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS.
MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE
MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME
LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED
AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT
JOPLIN.  THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT
ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH
AND ALONG THE FRONT.

SHORT TERM (TONIGHT - SATURDAY)...
PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND
SOUTHERN MISSOURI.  12Z SOUNDING DATA FROM SPRINGFIELD INDICATED
SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT.  HOWEVER...THE 800 TO
650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS.  DEEPER
BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO
THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL
ENERGY.  CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE
STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS
ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK.  WAS RELUCTANT TO
DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT
APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL
NIGHT AND INTO TOMORROW.

FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY
TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN
MOISTURE CONTENT.  THINK THE MESO-ETA CONVECTIVE PRECIPITATION
FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS
MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE
AFTERNOON.  ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY
NIGHT PERIOD WHICH LOOKS REASONABLE.  HIGH PRESSURE BEGINS TO SETTLE
INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST
FLOW OVER THE AREA FOR A COUPLE DAYS.  SLIGHTLY COOLER AND DRY
WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

CRAMER

LONG TERM (SUNDAY - WEDNESDAY)...
NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS.  LONG RANGE
PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN
BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA.  THERE IS SOME
EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN
MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES.
ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE
THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT.

GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST
CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER
48.  WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US
BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY
SIGNIFICANT WEATHER IN THE EXTENDED.  OTHERWISE...LOOK FOR MORE HOT
AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST.

CRAMER

&&

.AVIATION...
LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS
STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG
WITH LITTLE CIN TO SPEAK OF.  A WEAK SURFACE FRONT WAS SLOWLY
PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF
KANSAS AND MISSOURI.  WIDELY SCATTERED STRONG TO SEVERE
THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY.  IN
ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD
DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS
EVENING.  WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A
TEMPO FOR THUNDER THROUGH 06Z.  SOUNDING HAS INVERTED V
CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A
FEW STORMS.  IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE
OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL
CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING.  THE MAIN FRONT
LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT
INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS
DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS.

SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND
NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

WFO SGF
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 6 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES RANGING FROM 103 TO 108 DEGREES.
  THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 65 MPH AND HAIL
  UP TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  HEAT:  NORTH AND WEST OF A LINE FROM BRANSON TO ROLLA THIS
  AFTERNOON.
  THUNDERSTORMS:  AREAWIDE AFTER 200 PM.

  DISCUSSION:

  INTENSE HEAT AND HUMIDITY CONTINUES TO AFFECT SOUTHEAST KANSAS AND
  MUCH OF THE MISSOURI VALLEY THIS AFTERNOON.  TEMPERATURES ARE
EXPECTED
  TO RANGE FROM 100 TO 105 IN AREAS NORTH OF THE OZARK PLATEAU...
  PRODUCING HEAT INDICES FROM 105 TO 110 DEGREES IN THESE
  LOCATIONS.  FURTHER SOUTH ALONG THE PLATEAU...TEMPERATURES WILL BE
  LIMITED TO THE UPPER 90S WITH HEAT INDICES APPROACHING 105.

  DUE TO THE HIGH HEAT...THE ATMOSPHERE IS BECOMING INCREASINGLY
UNSTABLE
  OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  SCATTERED
SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE
  INTO THE EVENING HOURS.  A WEAK COLD FRONT APPROACHING FROM THE
NORTHWEST
  WILL FURTHER ENHANCE THIS ACTIVITY INTO THE OVERNIGHT HOURS.  THE
  ENVIRONMENT WILL BE CONDUCIVE FOR SOME OF THESE STORMS TO PRODUCE
  DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  RESIDUAL SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY
MORNING
  AS THE COLD FRONT ADVANCES ACROSS SOUTHERN MISSOURI.  A FEW OF
THESE
  STORMS MAY BECOME STRONG TO SEVERE...HOWEVER...CLOUD TO GROUND
LIGHTNING
  AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF TODAYS STORMS...SPOTTER ACTIVATION
  WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 21, 7:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    BELLE                     MO   WIND DAMAGE
08/21/03   MARIES                         TREES DOWN IN
                                          BELLE...REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0709 PM    BELLE                     MO   1 INCH HAIL
08/21/03   MARIES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:10 PM CDTSevere Thunderstorm WarningSGFMaries65 min
Aug 21, 7:34 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Aug 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCamden48 min
Aug 21, 9:32 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan43 min
Aug 21, 10:22 PM CDTSevere Thunderstorm WarningSGFBenton38 min
Aug 21, 11:08 PM CDTSevere Thunderstorm WarningSGFSt. Clair52 min
Aug 21, 11:38 PM CDTSevere Thunderstorm WarningSGFVernon67 min
Aug 21, 11:48 PM CDTSevere Thunderstorm WarningSGFCedar42 min
Aug 22, 12:09 AM CDTSevere Thunderstorm WarningSGFBarton51 min
Aug 22, 12:35 AM CDTSevere Thunderstorm WarningSGFJasper55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.